Alert archive / New York / Special Weather Statements in 2014

Special Weather Statement, NWS Buffalo, NY

July 31, 2014Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jul 31, 2014, 9:01 AM EDT for Lewis County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2014, 9:01 AM EDT (13:01 UTC)
Expired
Jul 31, 2014, 10:00 AM EDT
In force
59 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WWUS81 KBUF 311301
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
901 AM EDT THU JUL 31 2014

NYZ006-008-311400-
LEWIS NY-OSWEGO NY-
901 AM EDT THU JUL 31 2014

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN AND EASTERN LEWIS 
COUNTY...

* AT 859 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED 11 MILES SOUTHWEST OF HIGHMARKET...AND MOVING NORTHEAST
  AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4342 7552 4347 7579 4349 7580 4401 7516
      4399 7514 4362 7510

$$

SMITH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 31, 7:38 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 31, 7:38 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
738 AM EDT THU JUL 31 2014

.SYNOPSIS...
THE FALL LIKE WEATHER PATTERN THAT WE HAVE BEEN IN THE PAST COUPLE
DAYS WILL GRADUALLY MODIFY DURING THE REMAINDER OF THE WEEK. IN THE
MEANTIME...THE COOL UNSTABLE AIRMASS WILL SUPPORT A PASSING SHOWER
OR THUNDERSTORM THROUGH THIS AFTERNOON AND AGAIN ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE WESTERN US RIDGE/EASTERN US TROUGH CONTINUES WITH AN ANOMALOUSLY
DEEP UPPER LEVEL LOW OVER JAMES BAY THIS MORNING.  ONE STRONG
SHORTWAVE TROUGH IS ROUNDING THE BASE OF THE LOW AND WILL MOVE EAST
OF WESTERN NY THIS MORNING.  SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH THIS FEATURE HAVE MOVED INTO CENTRAL NY WITH A TAIL OF LAKE
ENHANCED SHOWERS STRETCHING BACK TO LAKE ERIE.  THE STORMS
ASSOCIATED WITH THE SHORTWAVE SHOULD EVENTUALLY WEAKEN AS THE
CONTINUE TO MOVE EAST...ALTHOUGH THEY WERE FAIRLY PERSISTENT
OVERNIGHT WITH SOME IMPRESSIVE SMALL HAIL/ACCUMULATION REPORTS OVER
THE WESTERN FINGER LAKES REGION.

MEANWHILE THE BROKEN LAKE BAND MAY BRIEFLY FIRE UP SOME MORE THIS
MORNING...ALTHOUGH THIS TOO SHOULD EVENTUALLY WEAKEN AS THE LAND
BREEZE REORGANIZES INTO A LAKE BREEZE LATER THIS MORNING. THERE IS
ANOTHER SUBTLE BOUNDARY THAT IS STILL UPSTREAM AS WELL.  THIS AREA
HAD SOME SHOWERS ASSOCIATED WITH IT OVERNIGHT...BUT THEY WEAKENED
SUBSTANTIALLY OVER THE PAST SEVERAL HOURS.  THIS MAY FIRE UP OVER
WESTERN NY AGAIN THIS MORNING...BUT HAVE LOWERED CONFIDENCE WITH ITS
REDEVELOPMENT.

LATER THIS MORNING AFTER THE LAKE BREEZE DEVELOPS...THE MAIN
SHORTWAVE TROUGH WILL BE OVER CENTRAL NY WITH MINIMAL SUPPORT ALOFT
FOR WIDESPREAD CONVECTIVE DEVELOPMENT.  THEREFORE EXPECT SCATTERED
THUNDERSTORMS INLAND WITH LESS COVERAGE COMPARED TO
WEDNESDAY...WEAKENING TOWARD SUNSET.  THE CONTINUED COOL AIR IN
PLACE WILL CONTINUE TO DEPRESS TEMPERATURES TO AROUND 5 DEGREES
BELOW AVERAGE FOR THE END OF JULY WITH HIGHS IN THE LOW TO MID 70S.

WITH SUBSIDENCE BEHIND THE SHORTWAVE TROUGHS AND WARMING
ALOFT...EXPECT A DRY NIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
THE UPPER LEVEL LOW WILL SLOWLY WORKS ITS WAY ACROSS EASTERN CANADA
THROUGH THE PERIOD. THERE IS REASONABLE AGREEMENT AMONG THE MODEL
SUITE THAT SHORT WAVE ENERGY ROTATING AROUND THE BACK SIDE OF THIS
TROUGH WILL UNDERGO SOME AMPLIFICATION AS IT TRACKS FROM THE THE
GREAT LAKES AND OHIO VALLEY FRIDAY INTO SATURDAY. SUBTLE COOLING
ALOFT AND FAIRLY GOOD LOW LEVEL MOISTURE QUALITY WILL LEAD TO MODEST
DAYTIME DESTABILIZATION BOTH FRIDAY AND SATURDAY....SUPPORTIVE OF
THE CURRENT CHANCE OF SHOWERS/THUNDERSTORMS. MOST LIKELY TIMING BOTH
DAYS WILL BE DURING THE AFTERNOON AND EVENING. THERE LOOKS TO BE
LITTLE OVERALL CHANGE IN THE THERMAL PROFILE AND THE EXPECTED MIXING
HEIGHTS WILL MAINTAIN NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURE
THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A FULL CONUS 500MB TROUGH WILL EXTEND FROM THE GREAT LAKES TO THE
NORTHERN GULF ON SUNDAY. THE AXIS OF THE TROUGH IS FORECAST BY
GFS/ECMWF TO SHIFT ACROSS THE LOWER GREAT LAKES EAST TO NEW ENGLAND
BY SUNDAY NIGHT. THIS COMBINED WITH PWATS BETWEEN 1.25 AND 1.5
INCHES WILL KEEP A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH SUNDAY NIGHT. A SHORT WINDOW OF FLAT RIDGING AND
SURFACE HIGH PRESSURE LOOKS TO BRING DRY WEATHER ON MONDAY FOR MOST
OF WESTERN AND CENTRAL NEW YORK. THE UPPER FLOW PATTERN LOOKS TO
THEN AGAIN EXHIBIT A DEEPENING BUT THIS TIME PROGRESSIVE GREAT LAKES
TROUGH TUESDAY INTO WEDNESDAY WHICH BRINGS BACK CHANCES OF
PRECIPITATION GOING INTO MID NEXT WEEK. A PACIFIC SOURCED UPPER FLOW
PATTERN WILL KEEP TEMPERATURES NEAR AVERAGE WITH HIGHS RANGING FROM
THE MID 70S TO NEAR 80 AND LOWS FALLING INTO THE UPPER 50S TO LOW
60S.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AN UPPER LEVEL TROUGH REMAINS OVER THE REGION THIS MORNING.  A
BROKEN AREA OF LAKE ENHANCED SHOWERS CAN BE FOUND EAST OF LAKE
ERIE.  THIS SHOULD WEAKEN THIS MORNING AND BE REPLACED BY INLAND
CONVECTION FROM LAKE BREEZE BOUNDARIES.  EAST OF LAKE
ONTARIO...EXPECT A LINE CONVECTION TO QUICKLY MOVE EAST THIS
MORNING...WITH ISOLATED TO SCATTERED CONVECTION LATER THIS
AFTERNOON.  ANY THUNDERSTORMS SHOULD QUICKLY DISSIPATE TOWARD
SUNSET. AREAS UNDER SHOWERS/THUNDERSTORMS MAY SEE SOME BRIEF
IFR...BUT IN GENERALLY EXPECT VFR CONDITIONS FOR ALL BUT THE
SOUTHERN TIER WHERE SOME IFR CONDITIONS CAN BE FOUND THIS MORNING
UNDER LOW CIGS.  VFR CAN BE EXPECTED AT ALL LOCATIONS AFTER
SUNSET...ALTHOUGH MAY HAVE TO BE WARY OF VALLEY FOG DEVELOPMENT LATE
TONIGHT IF THERE IS SIGNIFICANT CLEARING.

OUTLOOK...
FRIDAY...VFR.
SATURDAY AND SUNDAY...MAINLY VFR WITH A CHANCE OF -TSRA.
MONDAY...VFR.

&&

.MARINE...
AN UNSEASONABLY COOL AIRMASS OVER THE WARM WATERS OF LAKES ERIE AND
ONTARIO HELPED TO GENERATE SOME LAKE INDUCED SHOWERS OVER THE LAST
FEW NIGHTS...AND TODAY WILL ALSO BE FAVORABLE FOR THE DEVELOPMENT OF
WATERSPOUTS.

THIS FORECAST IS SUPPORTED BY THE EXCELLENT GUIDANCE OFFERED BY THE
SZILAGYI NOMOGRAM. OUR H85 TEMPS IN THE VICINITY OF 9C COMBINED WITH
A CONVECTIVE CLOUD DEPTH IN EXCESS OF 30K SUGGESTS THE POSSIBILITY
OF WATERSPOUTS. THESE HAVE BEEN IN THE FORECAST FOR SOME TIME NOW
AND WILL REMAIN IN PLACE. ANY SHOWERS THAT DEVELOP WILL THUS CARRY
THE RISK OF A WATERSPOUT.

WINDS AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA...ALTHOUGH SOME GUSTS REQUIRE A SHORT-LIVED ISSUANCE OVER
LAKE ERIE AGAIN THIS AFTERNOON.

MARINERS SHOULD BE ALERT TO SHORT FUSED SPECIAL MARINE WARNINGS THAT
ARE BASED ON HEAVY SHOWERS OR THUNDERSTORMS THAT COULD BEAR
WATERSPOUTS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH/ZAFF
NEAR TERM...ZAFF
SHORT TERM...TMA
LONG TERM...SMITH
AVIATION...ZAFF
MARINE...RSH/ZAFF
Hazardous weather outlook, Jul 31, 5:18 AM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT THU JUL 31 2014

NYZ001>008-010>014-019>021-085-010930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
518 AM EDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. LOCALIZED
HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-010930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF WATERSPOUTS ON LAKE ERIE AND ONTARIO THROUGH
EARLY AFTERNOON. WATERSPOUTS ARE MOST LIKELY TO FORM IN AND NEAR
BANDS OF LAKE EFFECT CLOUDS AND SHOWERS AND MAY PRODUCE LOCALLY
HIGHER WINDS AND WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 31, 5:50 AM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
550 AM EDT THU JUL 31 2014

NYZ014-311015-
ONTARIO NY-
550 AM EDT THU JUL 31 2014

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED
  WEATHER SPOTTERS REPORTED A LINE OF STRONG THUNDERSTORMS CAPABLE
  OF PRODUCING SMALL HAIL.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES NORTHWEST OF CANANDAIGUA TO 8 MILES
  SOUTH OF CANANDAIGUA...AND MOVING EAST AT 35 MPH.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4300 7737 4300 7695 4287 7695 4286 7697
      4276 7697 4276 7731 4275 7732 4275 7733

ZAFF
Local storm report, Jul 31, 5:54 AM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
554 AM EDT THU JUL 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HAIL             CANANDAIGUA             42.89N  77.22W
07/31/2014  M0.50 INCH       ONTARIO            NY   EMERGENCY MNGR

            PILES OF HAIL ALONG SIDE OF HOME.

&&

EVENT NUMBER BUF1400284

ZAFF
Special weather statement, Jul 31, 9:01 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
901 AM EDT THU JUL 31 2014

NYZ006-008-311400-
LEWIS NY-OSWEGO NY-
901 AM EDT THU JUL 31 2014

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN AND EASTERN LEWIS
COUNTY...

* AT 859 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED 11 MILES SOUTHWEST OF HIGHMARKET...AND MOVING NORTHEAST
  AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4342 7552 4347 7579 4349 7580 4401 7516
      4399 7514 4362 7510

SMITH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:50 AM EDTSpecial Weather StatementBUFOntario25 min
Jul 31, 6:06 AM EDTSevere Thunderstorm WarningBUFOntario24 min
Jul 31, 12:44 PM EDTSmall Craft AdvisoryBUF7 hr

Nearby

Special Weather Statements in New York, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.